Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 135, NWS Great Falls, MT

August 19, 2008Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 19, 2008, 2:00 PM MDT for Lewis and Clark County, Montana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2008, 2:00 PM MDT (20:00 UTC)
Expired
Aug 19, 2008, 2:45 PM MDT
In force
45 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 85 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 1:31 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.0 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 11:34 AM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 19, 11:34 AM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1134 AM MDT TUE AUG 19 2008

UPDATED AVIATION DISCUSSION

.UPDATE...
EXPECT CLOUDINESS OVER THE NORTHWEST ZONES TO DECREASE LATER THIS
MORNING SO HAVE LEFT THAT AREA PARTLY CLOUDY FOR THE REST OF THIS
MORNING. MODELS LOOK ON TRACK WITH A WEATHER DISTURBANCE ALOFT
THAT WILL BE MOVING NORTHEAST THROUGH THE AREA LATE THIS AFTERNOON
AND EVENING. CURRENT FORECAST CHANCES OF PRECIPITATION LOOK ON
TARGET AS THUNDERSTORMS SHOULD DEVELOP IN THE WEST THIS AFTERNOON
THEN SPREAD TO THE EAST THIS EVENING. ALSO IDEA OF STRONG GUSTY
WINDS WITH SOME OF THE STORMS LOOKS GOOD. DID INCREASE CLOUDINESS
IN THE FAR WEST FOR LATE THIS AFTERNOON WITH THUNDERSTORMS
EXPECTED. WITH WARM START AND BASED ON LATEST GUIDANCE...RAISED
HIGH TEMPERATURES IN THE EAST SEVERAL DEGREES.

&&

.AVIATION...
UPPER LEVEL TROUGH AND SURFACE COLD FRONT APPROACHING THE AREA FROM
THE WEST WILL MOVE THROUGH THE REGION THIS EVENING. ISOLATED TO
SCATTERED THUNDERSTORMS WILL DEVELOP WEST OF THE CONTINENTAL DIVIDE
EARLY THIS AFTERNOON...THEN SPREAD NORTHEAST LATER THIS AFTERNOON
AND EVENING. MAIN THREAT WITH THUNDERSTORMS WILL BE STRONG GUSTY
WINDS. COLD FRONT MOVES THROUGH THIS EVENING...SHOULD BE THROUGH
KCTB AND KHLN AROUND 00Z...KGTF AND KBZN AROUND 02Z...AND KHVR AND
KLWT BY 04Z WITH WINDS SHIFTING TO WNW BEHIND THE FRONT AND
DIMINISHING CONVECTION BY 06Z. VFR CONDITIONS WILL GENERALLY PREVAIL
WITH LOCAL LOWER CEILINGS IN THUNDERSTORM ACTIVITY. HOENISCH

&&

.FIRE WEATHER...
NEAR RECORD HIGH TEMPERATURES WILL OCCUR AGAIN TODAY WITH
AFTERNOON RELATIVE HUMIDITIES FALLING MOSTLY TO BELOW 20
PERCENT...WHICH WILL KEEP FIRE DANGER VERY HIGH. WITH THE VERY DRY
AIRMASS IN PLACE...ISOLATED TO SCATTERED MAINLY DRY THUNDERSTORMS
WITH POTENTIALLY STRONG GUSTY WINDS WILL DEVELOP OVER
SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA THIS AFTERNOON AND
CONTINUE INTO THIS EVENING. ALSO...A SURFACE TROUGH WILL MOVE
THROUGH THE AREA TODAY INTO THE EVENING...SHIFTING BREEZY
SOUTHERLY WINDS MORE WESTERLY AND GUSTY THROUGHOUT THE DAY. THE
DRY CONDITIONS...VERY HIGH FIRE DANGER...POTENTIALLY DRY
THUNDERSTORMS...AND GUSTY SHIFTING WINDS WILL ALL COMBINE TO
CREATE CRITICAL FIRE CONDITIONS. THEREFORE...WILL UPGRADE THE FIRE
WEATHER WATCH FOR ZONES 112-118 TO A RED FLAG WARNING. WILL KEEP
IT IN EFFECT FROM NOON TODAY THROUGH MIDNIGHT TONIGHT.  COULSTON

&&

.PREV DISCUSSION...
/ISSUED 531 AM MDT TUE AUG 19 2008/

TODAY THROUGH THURSDAY...AN UPPER LEVEL TROUGH OFF THE PACIFIC
NORTHWEST COAST THIS MORNING WILL SLOWLY APPROACH THE COAST TODAY
AND TONIGHT. THIS WILL KEEP WESTERN AND CENTRAL MONTANA UNDER THE
INFLUENCE OF AN INCREASINGLY MOIST SOUTHWESTERLY FLOW ALOFT.
DISTURBANCES IN THIS FLOW WILL MOVE FROM SOUTHWEST TO NORTHEAST
OVER SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA THIS
AFTERNOON AND EVENING AS A COOLER AIRMASS BEGINS TO MOVE INTO THE
AREA. THE INSTABILITY WILL BE STRONG ALONG THE BAROCLINIC
ZONE...WHICH WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP. THE
AIRMASS WILL STILL BE QUITE WARM...AS TEMPERATURES APPROACH RECORD
LEVELS AGAIN. IT WILL ALSO BE QUITE DRY...WHICH MEANS THE MAIN
THREAT FROM THESE STORMS WILL BE STRONG GUSTY WINDS. A FEW STORMS
MAY POTENTIALLY BECOME SEVERE WITH WIND GUSTS POSSIBLY EXCEEDING
60 MPH. ALTHOUGH...WIND SHEAR WILL BE STRONG WITH THESE
STORMS...MOISTURE WILL BE LIMITED AND THEREFORE THE HAIL THREAT
WILL BE SMALL. A SURFACE TROUGH AHEAD OF THE MAIN COLD FRONT WILL
ALSO MOVE THROUGH THE AREA TODAY. BREEZY SOUTHERLY WINDS WILL
SHIFT MORE WESTERLY AND INCREASE DURING THE DAY BEHIND THIS
SURFACE TROUGH. THUNDERSTORMS WILL DECREASE DURING THE EVENING AND
OVERNIGHT AS THE DISTURBANCES EXIT THE AREA. THE FLOW ALOFT WILL
BECOME MORE WESTERLY AND MOIST WEDNESDAY THROUGH THURSDAY AS THE
UPPER TROUGH MOVES ACROSS BRITISH COLUMBIA INTO ALBERTA. THIS WILL
KEEP A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA
FOR THE PERIOD. THE BEST CHANCE FOR PRECIPITATION WILL REMAIN OVER
THE MOUNTAINS AS VERY BREEZY WESTERLY DOWNSLOPE WINDS BLOW OVER
THE PLAINS. WINDS WILL BE STRONGEST ON THURSDAY AS THE UPPER
TROUGH APPROACHES MONTANA. TEMPERATURES WILL GRADUALLY COOL
THROUGHOUT THE PERIOD AS THE UPPER TROUGH APPROACHES. AFTER NEAR
RECORD HIGHS TODAY...TEMPERATURES WILL COOL TO BELOW NORMAL BY
THURSDAY. COULSTON

THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS ARE IN DECENT
AGREEMENT FOR THURSDAY NIGHT MOVING THE AXIS OF THE UPPER TROUGH
FROM WESTERN MONTANA TO THE DAKOTAS BORDER BY MORNING. SCATTERED
SHOWERS AND THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST
OVERNIGHT WITH SNOW LEVELS EXPECTED TO DROP TO BETWEEN 6500 AND
7000 FEET. NORTHWEST FLOW ALOFT SETS UP OVER MY FORECAST AREA ON
FRIDAY AS THE TROUGH MOVES INTO THE UPPER MIDWEST...WITH ISOLATED
INSTABILITY SHOWERS LINGERING OVER THE AREA. WEAK UPPER LEVEL
RIDGING BUILDS OVER THE NORTHERN ROCKY MOUNTAINS FRIDAY NIGHT
THROUGH SUNDAY FOR CLEARING SKIES AND DRY CONDITIONS...WITH
TEMPERATURES WARMING BACK ABOVE SEASONAL AVERAGES DURING THE
WEEKEND. MPJ

MONDAY AND TUESDAY...LATEST EXTENDED MODELS DEPICT A COLD FRONT
MOVING IN DURING THIS PERIOD. USED CLIMATOLOGY FOR PRECIPITATION
CHANCES. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL AS THE FRONT
MOVE THROUGH THE REGION. SAUCIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  95  59  84  56 /  20  30  20  40
CTB  86  51  76  50 /  20  20  30  50
HLN  93  58  84  57 /  20  20  30  40
BZN  98  53  87  52 /  20  20  20  30
WEY  80  47  75  46 /  20  20  20  30
DLN  86  50  79  50 /  20  20  20  30
HVR 101  57  87  53 /  10  30  20  40
LWT  97  55  84  53 /  10  20  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ112>118.

&&

SHORT TERM...BLANK
LONG TERM...HOENISCH
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 19, 1:45 PM MDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
145 PM MDT TUE AUG 19 2008

MTZ009>014-044>046-048-049-052>054-201945-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-MEAGHER-
145 PM MDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

HOT CONDITIONS ARE EXPECTED OVER THE AREA AGAIN TODAY...WITH NEAR
RECORD HIGH TEMPERATURES POSSIBLE.

A RED FLAG WARNING IS IN EFFECT FOR NORTH CENTRAL AND SOUTHWEST
MONTANA THIS AFTERNOON AND EVENING. THE COMBINATION OF LOW
HUMIDITIES...GUSTY SHIFTING WINDS...AND POSSIBLY DRY
THUNDERSTORMS WITH STRONG AND ERRATIC WIND GUSTS...WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PACIFIC WEATHER SYSTEM WILL MOVE THROUGH THE REGION WEDNESDAY
THROUGH FRIDAY. MUCH COOLER TEMPERATURES...A WIDESPREAD CHANCE OF
PRECIPITATION...AND GUSTY WEST WINDS ARE EXPECTED...ESPECIALLY ON
THURSDAY. THE AIRMASS WILL BE COLD ENOUGH THURSDAY THROUGH FRIDAY
THAT MOUNTAIN LOCATIONS ABOVE 7500 FEET WILL LIKELY SEE SNOW
MIXED WITH THE RAIN AT TIMES. THUS ANYONE PLANNING OUTDOOR
ACTIVITIES IN THE MOUNTAINS THURSDAY AND FRIDAY SHOULD BE
PREPARED FOR WINTER LIKE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ047-050-051-201945-
BLAINE-JUDITH BASIN-FERGUS-
145 PM MDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT CONDITIONS ARE EXPECTED OVER THE AREA AGAIN TODAY...WITH NEAR
RECORD HIGH TEMPERATURES POSSIBLE.

A RED FLAG WARNING IS IN EFFECT FOR NORTH CENTRAL AND SOUTHWEST
MONTANA THIS AFTERNOON AND EVENING. THE COMBINATION OF LOW
HUMIDITIES...GUSTY SHIFTING WINDS...AND POSSIBLY DRY
THUNDERSTORMS WITH STRONG AND ERRATIC WIND GUSTS...WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PACIFIC WEATHER SYSTEM WILL MOVE THROUGH THE REGION WEDNESDAY
THROUGH FRIDAY. MUCH COOLER TEMPERATURES...A WIDESPREAD CHANCE OF
PRECIPITATION...AND GUSTY WEST WINDS ARE EXPECTED...ESPECIALLY ON
THURSDAY. THE AIRMASS WILL BE COLD ENOUGH THURSDAY THROUGH FRIDAY
THAT MOUNTAIN LOCATIONS ABOVE 7500 FEET WILL LIKELY SEE SNOW
MIXED WITH THE RAIN AT TIMES. THUS ANYONE PLANNING OUTDOOR
ACTIVITIES IN THE MOUNTAINS THURSDAY AND FRIDAY SHOULD BE
PREPARED FOR WINTER LIKE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-201945-
BEAVERHEAD-MADISON-GALLATIN-
145 PM MDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT CONDITIONS ARE EXPECTED OVER THE AREA AGAIN TODAY...WITH NEAR
RECORD HIGH TEMPERATURES POSSIBLE.

A RED FLAG WARNING IS IN EFFECT FOR NORTH CENTRAL AND SOUTHWEST
MONTANA THIS AFTERNOON AND EVENING. THE COMBINATION OF LOW
HUMIDITIES...GUSTY SHIFTING WINDS...AND POSSIBLY DRY
THUNDERSTORMS WITH STRONG AND ERRATIC WIND GUSTS...WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PACIFIC WEATHER SYSTEM WILL MOVE THROUGH THE REGION WEDNESDAY
THROUGH FRIDAY. MUCH COOLER TEMPERATURES...A WIDESPREAD CHANCE OF
PRECIPITATION...AND GUSTY WEST WINDS ARE EXPECTED...ESPECIALLY ON
THURSDAY. THE AIRMASS WILL BE COLD ENOUGH THURSDAY THROUGH FRIDAY
THAT MOUNTAIN LOCATIONS ABOVE 7500 FEET WILL LIKELY SEE SNOW
MIXED WITH THE RAIN AT TIMES. THUS ANYONE PLANNING OUTDOOR
ACTIVITIES IN THE MOUNTAINS THURSDAY AND FRIDAY SHOULD BE
PREPARED FOR WINTER LIKE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:43 AM MDTRed Flag WarningTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more14 hr
Aug 19, 2:32 PM MDTSevere Thunderstorm WarningTFXGlacier43 min
Aug 19, 5:47 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill58 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.